Wyoming, 2021

Hail in Wyoming, August 14, 2021

August 14, 2021 · NWS CYS · 6 events in 1 county or zone

Severe thunderstorms developed the afternoon and early evening of 14 August across Laramie County in southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms developed the afternoon and early evening of 14 August across Laramie County in southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 14, 2:33 PM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 14, 2:33 PM MST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
333 PM MDT Sat Aug 14 2021

.UPDATE...
Issued at 332 PM MDT Sat Aug 14 2021

Severe Thunderstorm Watch 440 issued for the Nebraska Panhandle
today through 11 PM this evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 150 PM MDT Sat Aug 14 2021

Latest surface obs and satellite scanning convergence boundary
stretching across portions of southeastern WY and the NE Panhandle
with early convection across the the SD Black Hills and light echo
now over the Laramie Range. CAM guidance remains split in thinking
with the HRRR once again being the quiet outlier this afternoon
with limited convection across the Panhandle while the NAMNEST has
stayed consistent with more widespread thunderstorms from now
through late tonight. SPC continues a sliver of slight risk for
far eastern NE Panhandle with marginal including only eastern tier
of counties from Dawes south to Cheyenne.

Latest PRECIP sounding from CSU shows robust CAPE profile of over
1000 J/kg but lackluster 0-1 km shear of about 7 kts. CIN is the
kicker again today as inversions in the sounding and values into
the 150 to 200 J/kg range. So similar to yesterday, topography
will be key to help spur initiation. LLJ again could play a bit of
a spoiler tonight across the Panhandle with any remaining
convection and energy remaining. Highs today on the warmer side
from Friday into the upper 80s and low 90s for many.

Sunday will see an uptick in low and midlevel moisture coupled
with passing upper level shortwave that again will spur convection
perhaps more widespread including into SE WY. Highs near-similar
to today's forecast.

.LONG TERM...(Monday through Friday)
Issued at 220 AM MDT Sat Aug 14 2021

Monday...With some decrease in low and mid level moisture, we should
see a decrease in late day shower and thunderstorm coverage.
Slightly cooler temperatures for most locations, notably across the
Nebraska Panhandle.

Tuesday...Even warmer temperatures as the flow aloft becomes
southwest with 700 mb temperatures near 18 Celsius. Looks like
enough low and mid level moisture for isolated to scattered late day
thunderstorms.

Wednesday...Shower and thunderstorm coverage becomes scattered to
numerous in the afternoon and evening with a monsoonal moisture
increase, and with a cold front progressing into our counties.
Somewhat cooler temperatures on tap with considerably more cloud
cover and increased precipitation chances.

Thursday...Cooler temperatures expected in the wake of a passing
shortwave trough aloft and its associated cold front. Chances for
showers and thunderstorms will likely decrease by the evening as
more stable air moves into the region.

Friday...Northwest flow aloft continues. Still looks like
isolated to scattered showers and thunderstorms possible in the
afternoon and evening with adequate low and mid level moisture.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1117 AM MDT Sat Aug 14 2021

VFR conditions across southeast Wyoming and the Nebraska panhandle
with some clouds beginning to pop up. There are thunderstorms in
the forecast, but the location, spread, and intensity are all very
uncertain as of right now. A low level jet will impact KCDR once
again tonight into early tomorrow with gusts of 25 to 30 knots
possible.

&&

.FIRE WEATHER...
Issued at 135 PM MDT Sat Aug 14 2021

Limited fire weather conditions next few days with isolated to
scattered chances of precipitation coupled with lackluster winds
although min RHs will teeter if not go into critical conditions.
With thunderstorm chances, lightning sparked fires remain a
possibility.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...GCC
SHORT TERM...WM
LONG TERM...RUBIN
AVIATION...LK
FIRE WEATHER...WM
Hazardous weather outlook, Aug 14, 12:38 PM MST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
138 PM MDT Sat Aug 14 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>119-151200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
138 PM MDT Sat Aug 14 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to widely scattered thunderstorms are expected this
afternoon across the Nebraska Panhandle and over the Snowy, Sierra
Madre and southern Laramie Ranges. A few of the storms over the
Nebraska Panhandle may become strong to severe.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated to scattered afternoon and evening thunderstorms will be
possible nearly every day, with the most coverage on Wednesday.

.Spotter information statement...

Spotters are encouraged to report any severe or significant
weather to the National Weather Service in Cheyenne.

Rubin/WM

In the hours before

Local storm report, Aug 14, 5:08 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             3 SW KILPATRICK LAKE    42.06N 103.33W
08/14/2021  E1.75 INCH       BOX BUTTE          NE   TRAINED SPOTTER

&&

RCOX
Local storm report, Aug 14, 5:17 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
617 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 SSW KILPATRICK LAKE   42.01N 103.33W
08/14/2021  M2.50 INCH       BOX BUTTE          NE   TRAINED SPOTTER

&&
ACTUAL MEASUREMENT IS 2.25 INCH DIAMETER.

RCOX
Local storm report, Aug 14, 5:18 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
618 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             14 NW ANGORA            42.01N 103.29W
08/14/2021  M2.50 INCH       BOX BUTTE          NE   TRAINED SPOTTER

&&

RCOX
Local storm report, Aug 14, 5:35 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
635 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             15 NNE BAYARD           41.96N 103.21W
08/14/2021  M2.00 INCH       MORRILL            NE   TRAINED SPOTTER

&&

RCOX
Local storm report, Aug 14, 5:46 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
646 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             8 NNE MOOMAWS CORNER    41.92N 103.26W
08/14/2021  M2.50 INCH       MORRILL            NE   TRAINED SPOTTER

&&

RCOX
Local storm report, Aug 14, 5:49 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
649 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             8 NNE MOOMAWS CORNER    41.92N 103.26W
08/14/2021  M3.00 INCH       MORRILL            NE   TRAINED SPOTTER

&&

RCOX

The radar

The Cheyenne radar (KCYS), 9 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Laramie

When
August 14, 6:05 PM MST
Where
Laramie County, 4.66 mi NW of Archer
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.200, -104.720

CoCoRaHS observer reported quarter sized hail 5 miles northeast of Cheyenne.

Hail, Laramie

When
August 14, 6:10 PM MST
Where
Laramie County, 4.38 mi WNW of Durham
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.230, -104.680

NWS employee reported golf ball sized hail 8 miles northeast of Cheyenne.

Hail, Laramie

When
August 14, 6:21 PM MST
Where
Laramie County, 3.2 mi ESE of (Cys)cheyenne Airport
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
41.150, -104.750

Retired NWS employee reported half dollar sized hail 2 miles east of Cheyenne.

Hail, Laramie

When
August 14, 6:25 PM MST
Where
Laramie County, 3.12 mi W of Archer
Measured
1 in hail
Reported by
Public
Coordinates
41.150, -104.720

Public reported quarter sized hail 4 miles east of Cheyenne.

Hail, Laramie

When
August 14, 6:25 PM MST
Where
Laramie County, 3.64 mi W of Archer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.150, -104.730

Spotter reported quarter sized hail 3 miles east of Cheyenne. Wind gusts to 50 mph also reported with this storm.

Hail, Laramie

When
August 14, 6:52 PM MST
Where
Laramie County, 6.93 mi S of Archer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.050, -104.670

Spotter reported quarter sized hail 9 miles southeast of Cheyenne.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975583, 975584, 975585, 975586, 975587, 975588.